I am a 22 year old male that has suffered from insomnia for roughly 7 years. I have incredible difficulty falling asleep, but never staying asleep for up to 8 hours and waking up at same hour. I have been taking 150 mcg melatonin nightly for two years, after suggestions by studies I found on Pubmed. I recently met with a MD sleep specialist at a research university, who said I probably had true insomnia, due to physiological hyper-arousal in the hour before bedtime. I have tried bright light therapy for 3 months to shift my circadian rhythm upon waking (10000 lux light, 30 min, 1 foot from face), however this was unsuccessful in treating the hyperarousal. Sleep hygiene has been practiced, with no caffeine, no naps, no lights in bedroom, breathing exercises, etc. to no avail.
I specifically brought up the issue of taking 150 mcg melatonin nightly with this MD and asked if it would present problems long term, to which she said no. She said I should keep taking it if its working, although it had been traditionally used short term to shift the circadian clock. 150 mcg melatonin has been excellent at putting me to sleep and making me tired at night. I have read studies confirming the role melatonin may play with T3 and T4 thyroid hormones. My question is, am I putting myself at risk by taking 150 mcg everyday? When I don't take it, I sleep only 4 hours. There exists a plethora of literature about the harms of sleeping this little, including coronary problems and diabetes. I know taking exogenous melatonin may shut off my bodies own production, but why would this matter if I just take 150 mcg nightly for the rest of my life?
I think it is possible I am genetically predisposed to not producing enough melatonin, but this has not been confirmed by experimental data.
I appreciate any second opinions, as this is a tricky situation with true insomnia that differs from the typical patient with a shifted circadian clock.
Be cautious about splitting the pill. I have been informed by a doctor in the medical community that if you section a time-release pill, you are ruining the effect of releasing the hormone over a period of time. Perhaps this could be the reason why you are not able to obtain benefits from adjusting your circadian rhythm.
300 mcg of melatonin, spread out over the course of 8 hours, seems like a reasonable dose to me. It has been documented that 150 mcg is safe for a child, however I believe you are correct in assuming that 150 is also ideal for an adult.
Try taking the pill without splitting it, in conjuncture with light therapy, and see if this helps. In addition, if you send me a PM, I will send you a PDF copy of a book called Chronotherapy, which I believe will help in your situation. I realize that your post was written a long time ago, but I may be able to assist you if you are still having trouble.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.